Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Bismarck, ND

July 10, 2011Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 10:16 AM MDT for Grant County, Morton County, North Dakota. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 10:16 AM MDT (16:16 UTC)
Expired
Jul 10, 2011, 11:15 AM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:30 AM MDTHAIL 210 S Glen Ullin, NDMOSTLY PEA SIZE HAIL WITH A FEW LARGER STONES. NO DAMAGE TO REPORT. CORRECTION TO EARLIER REPORT.
Jul 10, 10:30 AM MDTHAIL 25 Sse Glen Ullin, ND
Jul 10, 10:30 AM MDTHAIL 510 S Glen Ullin, NDMOSTLY PEA SIZE HAIL AND HEAVY RAIN. NO DAMAGE TO REPORT.
Jul 10, 10:50 AM MDTHAIL 1.755 Sse Glen Ullin, ND
Jul 10, 11:02 AM MDTHAIL 110 Se Glen Ullin, NDNICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 10:08 AM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KBIS 101616
SVRBIS
NDC037-059-101715-
/O.NEW.KBIS.SV.W.0099.110710T1616Z-110710T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1116 AM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1215 PM CDT/1115 AM MDT/

* AT 1011 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF HEART BUTTE DAM...OR 44 MILES EAST OF DICKINSON...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLEN ULLIN...ALMONT...NEW SALEM...JUDSON AND SWEET BRIAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4676 10209 4699 10149 4698 10127 4677 10110
      4657 10194
TIME...MOT...LOC 1616Z 246DEG 23KT 4669 10186
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD
2 follow-up statements
827 
WWUS53 KBIS 101631
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 AM CDT SUN JUL 10 2011

NDC037-059-101715-
/O.CON.KBIS.SV.W.0099.000000T0000Z-110710T1715Z/
GRANT ND-MORTON ND-
1131 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MORTON AND NORTHWESTERN GRANT COUNTIES UNTIL 1215 PM CDT/1115 AM
MDT/...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF GLEN ULLIN...OR 47 MILES WEST OF BISMARCK...MOVING NORTHEAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALMONT...NEW SALEM...JUDSON AND SWEET BRIAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4676 10209 4698 10151 4698 10127 4677 10110
      4661 10181
TIME...MOT...LOC 1631Z 246DEG 23KT 4673 10173
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD
795 
WWUS53 KBIS 101643
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 AM CDT SUN JUL 10 2011

NDC037-059-101715-
/O.CON.KBIS.SV.W.0099.000000T0000Z-110710T1715Z/
GRANT ND-MORTON ND-
1143 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MORTON AND NORTHWESTERN GRANT COUNTIES UNTIL 1215 PM CDT/1115 AM
MDT/...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF ALMONT...OR 41 MILES WEST OF BISMARCK...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALMONT...NEW SALEM...JUDSON AND SWEET BRIAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4676 10209 4698 10151 4698 10127 4677 10110
      4661 10181
TIME...MOT...LOC 1644Z 246DEG 23KT 4676 10162
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:45 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 10, 8:45 AM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT SUN JUL 10 2011

.UPDATE...ADJUSTED HOURLY TEMPERATURE/DEWPOINT/WIND GRIDS TO
ACCOUNT FOR CURRENT OBS/TRENDS.

&&

.DISCUSSION...ELEVATED CONVECTION HAS BEGUN OVER SOUTHWESTERN AND
SOUTH CENTRAL NORTH DAKOTA IN THE RRQ OF A 105-KNOT JET STREAK THIS
MORNING. THE 12Z KBIS SOUNDING SHOWS A DEEP DRY LAYER BELOW 650MB.
HOWEVER...THE BOUNDARY LAYER IS EXPECTED TO MOISTEN THROUGH THE DAY AS
BOUNDARY LAYER MOISTURE ADVECTS INTO SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THROUGH THE AFTERNOON (THE 12Z KABR
SOUNDING SHOWS A MOIST LAYER FROM THE SFC-800MB). THE ELEVATED
CONVECTION WILL LIKELY BECOME ROOTED IN THE MIXED LAYER BY THE
AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER. THE CURRENT FORECAST
REFLECTS THIS THREAT SO WILL NOT MODIFY THE POP/WX GROUPS FOR THIS
UPDATE.

&&

.AVIATION...WITH CONVECTIVE ALTO CUMULUS ALREADY FORMING
SOUTHWEST OF KBIS AND MOVING EAST AND NORTH EAST...ADDED CB AND
VCTS RESPECTIVELY TO KBIS AND KJMS AERODROME FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
HW...AVIATION
Hazardous weather outlook, Jul 10, 3:55 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT SUN JUL 10 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-111000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019>023-025-034>037-042-045>048-050-051-111000-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER BY
THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS
SHOULD BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-111000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
455 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Jul 10, 9:10 AM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT SUN JUL 10 2011

NDZ033-034-041-042-101615-
GRANT-HETTINGER-MORTON-STARK-
910 AM MDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM...    GLEN ULLIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:20 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark55 min
Jul 10, 9:58 AM MDTSevere Thunderstorm WarningBISStark62 min
Jul 10, 10:09 AM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 10:52 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver, Stark26 min
Jul 10, 11:04 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 11:09 AM MDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 11:16 AM MDTSevere Thunderstorm WarningBISMorton47 min
Jul 10, 11:33 AM MDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 11:39 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 12:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 12:20 PM MDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 12:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 12:50 PM MDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 1:12 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 10, 1:22 PM MDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 1:23 PM MDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 1:27 PM MDTTornado WarningBISEmmons, Logan33 min
Jul 10, 1:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 1:51 PM MDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 1:51 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 1:57 PM MDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 2:26 PM MDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 2:35 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jul 10, 2:38 PM MDTTornado WarningBISMcIntosh37 min
Jul 10, 2:58 PM MDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 3:08 PM MDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 3:10 PM MDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 3:29 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 3:30 PM MDTTornado WarningBISDickey30 min
Jul 10, 3:36 PM MDTTornado WarningBISDickey24 min
Jul 10, 4:52 PM MDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.